Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762



Nonrational, nonsimple convex polytopes in symplectic geometry

Authors: Fiammetta Battaglia and Elisa Prato
Journal: Electron. Res. Announc. Amer. Math. Soc. 8 (2002), 29-34
MSC (2000): Primary 53D05; Secondary 53D20, 32S60, 52B20
Published electronically: September 17, 2002
MathSciNet review: 1928499
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this research announcement we associate to each convex polytope, possibly nonrational and nonsimple, a family of compact spaces that are stratified by quasifolds, i.e., the strata are locally modeled by ${\mathbb{R}}^k$ modulo the action of a discrete, possibly infinite, group. Each stratified space is endowed with a symplectic structure and a moment mapping having the property that its image gives the original polytope back. These spaces may be viewed as a natural generalization of symplectic toric varieties to the nonrational setting. We provide here the explicit construction of these spaces, and a thorough description of the stratification.

References [Enhancements On Off] (What's this?)

  • [BBFK1] Gottfried Barthel, Jean-Paul Brasselet, Karl-Heinz Fieseler, and Ludger Kaup, Equivariant intersection cohomology of toric varieties, Algebraic geometry: Hirzebruch 70 (Warsaw, 1998) Contemp. Math., vol. 241, Amer. Math. Soc., Providence, RI, 1999, pp. 45–68. MR 1718136, 10.1090/conm/241/03627
  • [BBFK2] G. Barthel, J.-P. Brasselet, K.-H. Fieseler, L. Kaup, Combinatorial intersection cohomology for fans, arXiv:math.AG/0002181.
  • [BP1] F. Battaglia, E. Prato, Generalized toric varieties for simple nonrational convex polytopes, Intern. Math. Res. Notices 24 (2001), 1315-1337.
  • [BP2] F. Battaglia, E. Prato, A symplectic realization of convex polytopes that are neither rational nor simple, in preparation.
  • [BL] P. Bressler, V. Lunts, Intersection cohomology on nonrational polytopes, arXiv: math.AG/0002006.
  • [D] Thomas Delzant, Hamiltoniens périodiques et images convexes de l’application moment, Bull. Soc. Math. France 116 (1988), no. 3, 315–339 (French, with English summary). MR 984900
  • [GM1] Mark Goresky and Robert MacPherson, Intersection homology. II, Invent. Math. 72 (1983), no. 1, 77–129. MR 696691, 10.1007/BF01389130
  • [GM2] Mark Goresky and Robert MacPherson, Stratified Morse theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 14, Springer-Verlag, Berlin, 1988. MR 932724
  • [G] Victor Guillemin, Moment maps and combinatorial invariants of Hamiltonian 𝑇ⁿ-spaces, Progress in Mathematics, vol. 122, Birkhäuser Boston, Inc., Boston, MA, 1994. MR 1301331
  • [LS] Reyer Sjamaar and Eugene Lerman, Stratified symplectic spaces and reduction, Ann. of Math. (2) 134 (1991), no. 2, 375–422. MR 1127479, 10.2307/2944350
  • [P] E. Prato, Simple nonrational convex polytopes via symplectic geometry, Topology 40 (2001), 961-975.

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (2000): 53D05, 53D20, 32S60, 52B20

Retrieve articles in all journals with MSC (2000): 53D05, 53D20, 32S60, 52B20

Additional Information

Fiammetta Battaglia
Affiliation: Dipartimento di Matematica Applicata “G. Sansone”, Via S. Marta 3, 50139 Firenze, Italy

Elisa Prato
Affiliation: Laboratoire Dieudonné, Université de Nice, Parc Valrose, 06108 Nice Cedex 2, France

Keywords: Symplectic quasifolds, moment mapping, stratified spaces, convex polytopes
Received by editor(s): June 16, 2002
Published electronically: September 17, 2002
Additional Notes: The first author was partially supported by MIUR project Proprietà Geometriche delle Varietà Reali e Complesse, by GNSAGA (CNR), and by EDGE (EC FP5 Contract no. HPRN-CT-2000-00101).
Communicated by: Frances Kirwan
Article copyright: © Copyright 2002 American Mathematical Society